Alert archive / Montana / Blizzard Warnings in 2022
Blizzard Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this blizzard warning at Jan 1, 2022, 5:56 PM MST. It took effect at Jan 1, 2022, 7:00 PM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2022, 5:56 PM MST (00:56 UTC)
- In effect from
- Jan 1, 2022, 7:00 PM MST
- Expired
- Jan 2, 2022, 9:00 AM MST
- In force
- 14 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
699 WWUS45 KTFX 020056 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 556 PM MST Sat Jan 1 2022 MTZ009-021300- /O.UPG.KTFX.WW.Y.0051.000000T0000Z-220102T1300Z/ /O.NEW.KTFX.BZ.W.0001.220102T0200Z-220102T1600Z/ Northern Rocky Mountain Front- Including Logan Pass, Browning, and Heart Butte 556 PM MST Sat Jan 1 2022 ...BLIZZARD WARNING IN EFFECT UNTIL 9 AM MST SUNDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of up to one inch. Winds gusting as high as 75 mph. * WHERE...Northern Rocky Mountain Front. * WHEN...Until 9 AM MST Sunday. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. Very strong winds could cause extensive tree damage. The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Just before 6 PM Saturday, Blackfeet Law Enforcement reports whiteout conditions all across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock, please visit our webpage and select Local Programs, then Cold Air Advisory for Newborn Livestock. && $$ MTZ048-021300- /O.CON.KTFX.WW.Y.0051.000000T0000Z-220102T1300Z/ Southern Rocky Mountain Front- Including Bynum, Choteau, and Augusta 556 PM MST Sat Jan 1 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Blowing snow. Winds gusting as high as 65 mph. * WHERE...The Rocky Mountain Front. * WHEN...Until 6 AM MST Sunday. * IMPACTS...Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling, especially in open areas. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ http://www.weather.gov/greatfalls
3 follow-up statements
537 WWUS45 KTFX 020506 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 1006 PM MST Sat Jan 1 2022 MTZ009-021200- /O.CON.KTFX.BZ.W.0001.000000T0000Z-220102T1600Z/ Northern Rocky Mountain Front- Including the following locations: Logan Pass, Heart Butte, Browning, and Marias Pass 1006 PM MST Sat Jan 1 2022 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY... * WHAT...Blizzard conditions. Additional snow accumulations up to one inch. Winds gusting as high as 75 mph. * WHERE...Northern Rocky Mountain Front. * WHEN...Until 9 AM MST Sunday. * IMPACTS...Widespread blowing snow will create white out conditions. * ADDITIONAL DETAILS...A ground blizzard is occurring for areas around East Glacier Park, Browning and St Mary. A High Wind Warning is also in effect until 6 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ048-021200- /O.CON.KTFX.WW.Y.0051.000000T0000Z-220102T1300Z/ Southern Rocky Mountain Front- Including the following locations: Choteau, Bynum, and Augusta 1006 PM MST Sat Jan 1 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY... * WHAT...Blowing snow. Winds gusting as high as 70 mph. * WHERE...Southern Rocky Mountain Front. * WHEN...Until 6 AM MST Sunday. * IMPACTS...Widespread blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...A High Wind Warning is also in effect until 6 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling, especially in open areas. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ Brusda
141 WWUS45 KTFX 020946 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 246 AM MST Sun Jan 2 2022 MTZ009-021600- /O.CON.KTFX.BZ.W.0001.000000T0000Z-220102T1600Z/ Northern Rocky Mountain Front- Including the following locations: Logan Pass, Heart Butte, Browning, and Marias Pass 246 AM MST Sun Jan 2 2022 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Blizzard conditions. Additional snow accumulations less than one inch. Winds gusting as high as 75 mph. * WHERE...Northern Rocky Mountain Front. * WHEN...Until 9 AM MST this morning. * IMPACTS...Widespread blowing snow will create white out conditions. * ADDITIONAL DETAILS...A ground blizzard is occurring for areas around East Glacier Park, Browning and St Mary. A High Wind Warning is also in effect until 6 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ048-021600- /O.EXT.KTFX.WW.Y.0051.000000T0000Z-220102T1600Z/ Southern Rocky Mountain Front- Including the following locations: Choteau, Bynum, and Augusta 246 AM MST Sun Jan 2 2022 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Blowing snow. Winds gusting as high as 70 mph. * WHERE...Southern Rocky Mountain Front. * WHEN...Until 9 AM MST this morning. * IMPACTS...Widespread blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...A High Wind Warning is also in effect until 6 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ RG
249 WWUS45 KTFX 021543 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 843 AM MST Sun Jan 2 2022 MTZ009-021645- /O.EXP.KTFX.BZ.W.0001.000000T0000Z-220102T1600Z/ Northern Rocky Mountain Front- Including Logan Pass, Browning, and Heart Butte 843 AM MST Sun Jan 2 2022 ...BLIZZARD WARNING WILL EXPIRE AT 9 AM MST THIS MORNING... Strongest winds have decreased and visibility has improved. However gusty west winds will continue today and areas of blowing and drifting of snow could still bring some local reductions to visibility at times, especially near the mountains. $$ MTZ048-021645- /O.EXP.KTFX.WW.Y.0051.000000T0000Z-220102T1600Z/ Southern Rocky Mountain Front- Including Bynum, Choteau, and Augusta 843 AM MST Sun Jan 2 2022 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... Strongest winds have decreased and visibility has improved. However gusty west winds will continue today and areas of blowing and drifting of snow could still bring some local reductions to visibility at times, especially near the mountains. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 1, 4:11 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 1, 4:11 PM MST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 411 PM MST Sat Jan 1 2022 ...Aviation Section Update... .SYNOPSIS... Cold air continues to moderate across the area tonight as warmer air moves in aloft along with increasing southwest winds. Strong winds along the Rocky Mountain front will cause some blowing and drifting snow through tonight. Milder temperatures will be more widespread Sunday and Monday before the next round of cold temperatures moves back into the region Monday night through much of next week along with chances for accumulating snow. && .DISCUSSION... Upper level ridging continues to build east across the Northern Rockies and MT tonight while the cold airmass and surface high pressure centered east of the region is replaced by deepening low pressure east of the Rockies. Temperatures have warmed to the teens (above zero) in areas where southwest winds have surfaced across western and southwest portions of north-central MT and through some SW MT valleys. Colder temperatures in the single digits linger in many SW MT valleys where winds are lighter and NE portions of north- central MT remain well below zero this afternoon, especially along and NE of the Milk River. Combined effects of increasing clouds and wind will keep temperatures rather steady through the overnight period for much of the area with some warming reaching far NE portions of the forecast area later tonight as SW winds expand into those areas. Already seeing 30-40mph wind gusts across western and SW portions of north-central MT with local gusts over 60 mph along the immediate east slopes of the Northern Rocky Mtn front and expect wind speeds to increase further for these areas going into this evening. A High Wind Warning remains in effect for areas along the Rocky Mtn Front and Glacier county with a few gusts near 60 mph as far east as Cut Bank tonight with gusts near 80 mph possible along the immediate east slopes. These winds are lifting the snow with visibility reductions in areas where a more substantial snowpack exists, including areas near Glacier Park and the Northern Rocky Mtn Front. Further south and east, a less substantial snowpack on the plains has been mainly scoured out by the initial winds and the winter weather advisory for blowing snow has been cancelled for these areas. The upper level ridge shifts across the area and flattens Sunday and Sunday night with strong winds continuing along the Rocky Mtn Front into Sunday afternoon with gusty winds becoming more widespread across the entire area later tonight through Sunday. This brings additional warming to most of the area Sunday and continuing into Monday though warming will be slowed by by valley inversions in SW MT. Hoenisch Monday night trough next Saturday...Another trough and attendant cold front will bring another opportunity for areawide accumulating snow Monday evening and night while more Arctic air returns to central/north-central MT. Latest probabilistic guidance has a 60 percent or greater chance for an inch or more of snow accumulation for a majority of the region. The cold air expands southward into the southwest by mid-week, with some moderation for the second half of the work week. Additional wind chill highlights and possibly winter weather highlights due to periods of accumulating snow. -RCG && .AVIATION... 410 PM MST Sat Jan 1 2022 (02/00Z TAF period) VFR conditions prevail for most terminals during this TAF period. Gusty, predominately southwesterly winds persist across the region, especially along the Rocky Mountain Front and immediate adjacent plains near KCTB. Brief periods of MVFR possible at KCTB due to reduced visibility in blowing snow. Some terminals may even experience periods of low-level wind shear, specifically along the Hi-Line near KCTB and KHVR, as well as, KLWT. Elsewhere, conditions are expected to remain relatively benign. - Pierce Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 12 32 15 35 / 0 0 0 0 CTB 9 30 8 25 / 0 0 0 10 HLN 2 24 9 32 / 0 0 0 10 BZN -3 23 5 35 / 0 0 0 0 WYS -9 16 0 25 / 0 0 0 0 DLN 3 24 8 31 / 0 0 0 0 HVR 0 30 10 27 / 0 0 0 0 LWT 7 35 17 38 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM MST Sunday Eastern Glacier... Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Weather Advisory until 6 AM MST Sunday Northern Rocky Mountain Front...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 1, 12:50 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1250 PM MST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
01/01/2022 M88 MPH GLACIER MT MESONET
MESONET STATION DCRM8 DEEP CREEK RAWS.
&&
AMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 5:05 PM MST | River Flood Advisory | TFX | Gallatin | 21 days |
| Jan 2, 1:38 PM MST | Winter Weather Advisory | TFX | 45 hr |
Nearby
Blizzard Warnings in Montana, 2022Every blizzard warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.